Missouri, 2003

Damaging Wind in Missouri, May 16, 2003

May 16, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 16, 1:26 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, May 16, 1:26 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 AM CDT FRI MAY 16 2003

...HEAVY RAINFALL AND FLOODING POTENTIAL THE MAIN FOCUS THIS
MORNING...

SYNOPTICALLY...A POWERFUL UPPER LOW CONTINUES TO SPIN EASTWARD OUT
OF NM AND IS EMERGING IN THE TX PANHANDLE EARLY THIS MORNING.
SUBTROPICAL JET CONTINUES TO PROVIDE AN IMPRESSIVE FEED OF DEEP
TROPICAL MOISTURE FROM THE CENTRAL PACIFIC INTO THE SOUTHERN PLAINS.
THIS SYSTEM SHOULD SLOWLY MOVE EASTWARD AND WEAKEN DURING THE NEXT
24-36 HOURS AS IT DRIFTS EVERY SO SLOWLY EASTWARD.

OBVIOUSLY THE MAJOR CONCERN IS WITH CONVECTION AND THE POTENTIAL FOR
VERY HEAVY RAINFALL TODAY AND TONIGHT. LARGE MCS ONGOING OVER KS OK
AND TX WITH VERY WELL DEFINED CONVECTIVELY INDUCED VORT MAX EAST OF
DDC. ALL INGREDIENTS ARE THERE FOR SOME VERY HEAVY RAINFALL TODAY AS
UPPER LEVEL FLOW BECOMES STRONGLY AGEOSTROPHIC LEADING TO VERY
STRONG UPPER LEVEL DIVERGENCE...COUPLED WITH LOW LEVEL CONVERGENCE
ASSOCIATED WITH A LOW LEVEL JET WHICH SHOULD PUMP A CONTINUOUS FEED
OF DEEP MOISTURE INTO THE AREA. WIDESPREAD RAINFALL AMOUNTS OF 1-2
INCHES SEEM LIKELY...WITH LOCALLY HEAVIER AMOUNTS OF 3-5+ INCHES
QUITE POSSIBLE.  SO..GIVEN THE LOW FFG NUMBERS ACROSS OUR ENTIRE
CWA...THE GFSS INSISTENCE ON MAXING OUT PRECIP OVER OUR NORTHERN
CWA...AND THE MVC NEAR DDC THAT APPEARS TO BE MOVING NORTH OF DUE
EAST I REALLY WASNT COMFORTABLE LEAVING THE FLOOD WATCH OUT OF OUR
NORTHERN COUNTIES SO HAVE GONE AHEAD AND EXPANDED IT TO INCLUDE
EVERYONE FOR TODAY AND TONIGHT.

WITH RESPECT TO SEVERE CHANCES TODAY...REALLY AM NOT ALL THAT
CONCERNED ABOUT A BIG OUTBREAK IN OUR AREA GIVEN THE EXPAECTED LACK
OF SURFACE HEATING. NOT OUT OF THE QUESTION THAT ONGOING CONVECTION
IN KANSAS COULD MAINTAIN ENOUGH OF A COLD POOL TO ALLOW FOR SOME
DAMAGING WINDS TO MAKE IT TO THE SURFACE IN OUR WESTERN COUNTIES
LATER THIS MORNING. GIVEN THE LINEAR NATURE OF THE KS CONVECTION
REALLY WOULDNT ANTICIPATE MUCH OF A HAIL THREAT. ETA TRIES TO BUILD
UP SURFACE BASED INSTABILITY OVER OUR SOUTHERN COUNTIES THIS
AFTERNOON...BUT THIS IS VERY FISHY CONSIDERING THE AMOUNT OF
CONVECTION THAT WE ARE ANTICIPATING DURING PRIME TIME HEATING TODAY.
SOME ELEVATED HAILERS CERTAINLY A POSSIBILITY TONIGHT AS LOW LEVEL
JET RE-INTENSIFIES AND FOCUSES MORE DEVELOPMENT IN THE REGION.

WITH VERY SLOW MOVEMENT OF THIS SYSTEM HAVE INCREASED POPS SOME ON
SATURDAY AS WELL. THE CHANCE OF WIDESPREAD AND ORGANIZED HEAVY
RAINFALL ON SATURDAY DOESNT APPEAR AS HIGH AS TODAY AND
TONIGHT...AND GIVEN THE UNCERTAINTY REGARDING WHO GETS SOAKED TODAY
AND TONIGHT I WILL DEFER ANY DECISIONS ON EXTENDING THE FFA INTO
SATURDAY TO THE DAY CREW.

WE SHOULD GET A BRIEF BREAK SUNDAY NIGHT AND MONDAY BEFORE THE GFS
BRINGS THE NEXT SYSTEM INTO THE AREA LATE MONDAY NIGHT AND TUESDAY.
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THAT TIME AND
DEPENDING ON HOW MUCH RAIN WE GET THIS GO AROUND WE COULD BE TALKING
ABOUT MORE FLOODING CONCERNS TUESDAY.

INHERITED GRIDS HAD A GOOD HANDLE ON TEMPERATURES SO MADE VERY FEW
ADJUSTMENTS.

ALL GRIDS HAVE BEEN SENT AND PUBLISHED.

.AVIATION UPDATE...

TAFS HAVE BEEN UPDATED TO ADD MENTION OF THUNDER FOR MOST LIKELY
PERIOD DURING THE MORNING INTO EARLY AFTERNOON. HOWEVER THUNDER
REALLY CANT BE RULED OUT THROUGHOUT THE DAY INTO TOMORROW NIGHT BUT
HAVE REFRAINED FROM PAINTING THE TAFS WITH CONTINUOUS THUNDER. HAVE
ALSO LOWERED CEILINGS ACCORDINGLY WITH THE TSRA. LIFR CONDITIONS
APPEAR LIKELY BY 12 SAT.

.SGF...
MO...FLOOD WATCH TODAY AND TONIGHT.
KS...FLOOD WATCH TODAY AND TONIGHT.

IZZI
Hazardous weather outlook, May 16, 4:27 AM CST, 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT FRI MAY 16 2003

...HEAVY RAINFALL AND LOCALIZED FLOODING LIKELY TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL WITH AREAS OF FLOODING.
  ISOLATED SEVERE THUNDERSTORMS...A FEW CONTAINING:
    HAIL UP TO THE SIZE OF PENNIES AND...
    WIND GUSTS TO 65 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL OVERSPREAD THE ENTIRE OUTLOOK AREA THIS MORNING
  AND CONTINUE AT TIMES INTO TONIGHT.

  DISCUSSION:

  NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT
  AS A VERY SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM INTERACTS
  WITH ABUNDANT LOW LEVEL MOISTURE THAT IS POOLED ALONG A SURFACE
  FRONT. A FEW OF THE STORMS MAY BE MARGINALLY SEVERE WITH HAIL TO
  THE SIZE OF PENNIES AND WIND GUSTS TO AROUND 60 MPH. THE GREATER
  THREAT TODAY AND TONIGHT WILL LIKELY COME FROM VERY HEAVY RAINFALL
  AND FLOODING. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
  EXPECTED...WITH LOCALLY HEAVIER AMOUNTS OF THREE OR MORE INCHES
  POSSIBLE. RAINFALL OF THIS MAGNITUDE FALLING ONTO ALREADY MOIST
  GROUNDS WILL LEAD SIGNIFICANT RUNOFF AND FLOODING PROBLEMS TODAY.

  ADDITIONAL INFORMATION:

  A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE DAY ON
  SATURDAY...ESPECIALLY SOUTH AND EAST OF A BRANSON TO ROLLA LINE.
  LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS THAT DO
  OCCUR.

  THE NEXT STORM SYSTEM SHOULD ARRIVE IN THE AREA BY AROUND TUESDAY
  WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED WEST OF MONET TO NEVADA
  MISSOURI LINE BETWEEN 5 AM AND 9 AM...AND OVER THE ENTIRE OUTLOOK
  AREA THE REST OF TODAY INTO TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Special weather statement, May 16, 3:24 AM CST, 1 hour 36 minutes before
MOZ093-094-101>103-161400-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 AM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 390...IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...LAWRENCE...MCDONALD...NEWTON AND STONE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE MONETT...MOUNT
VERNON AND NEOSHO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

IZZI

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
May 16, 5:00 AM CST
Where
Newton County, 2 mi SE of Seneca
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.833, -94.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359610.